Minnesota, 2021

Lightning Strike in Minnesota, August 28, 2021

August 28, 2021 · NWS DLH · 1 event in 1 county or zone

A thunderstorm moved over Duluth during the evening of the 28th. While not strong or severe, it did produce lightning that struck one of the steeples of the Hope City Church near downtown Duluth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm moved over Duluth during the evening of the 28th. While not strong or severe, it did produce lightning that struck one of the steeples of the Hope City Church near downtown Duluth. The steeple exploded from the direct strike, but a fire did not start. In addition to the extensive damage to the steeple, the strike also led to a water main break in front of the church as well, sending a river of water down the adjacent street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 5:32 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 28, 5:32 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
632 PM CDT Sat Aug 28 2021

.DISCUSSION...(This evening through Friday)
Issued at 114 PM CDT Sat Aug 28 2021

Summary: Active weather is expected over the next 12 to 18 hours
with multiple rounds of showers and storms expected with strong to
severe storms as well. High pressure will bring quieter conditions
to start the week before rain chances return for the latter half
of the week.

Low pressure was located over southeastern South Dakota early this
afternoon with a warm front extending northeastward through
central Minnesota into northern Wisconsin and Upper Michigan. An
MCS was located over east-central Minnesota and was producing
large hail and damaging winds. This complex will continue to push
east-northeast across northwestern Wisconsin and into Upper
Michigan through the afternoon hours. This complex is expected to
track along a CAPE gradient to the northeast of 1000-2000 J/kg.
Additionally, 0-3km bulk shear vectors of 20-30 knots become more
perpendicular to the line across northwest Wisconsin leading to a
QLCS tornado threat in addition to the damaging wind gusts and
large hail.

Once this complex clears the CWA by mid to late this afternoon, an
additional round of showers and storms is expected to develop
ahead of an eastward moving cold front currently located from
eastern North Dakota into central South Dakota. Questions remain
as to how much recovery there will be this afternoon, but forecast
soundings do show the potential for around 1500 J/kg with
effective shear of 30 to 40 knots. These storms may be strong to
severe once again with damaging wind gusts and large hail bring
possible. Numerous analogs to 2.5 inches for hail size are seen
given the parameter space, so very large hail will be possible as
well. An isolated tornado will remain possible as well with with
0-3km SRH near 150 m2/s2 and strong turning in the 0-2km section
of the hodograph.

Most of this activity will depart the CWA by sunrise Sunday, but
some wrap around showers will remain possible along and north of
the Iron Range through the afternoon hours. High pressure will
then build in for the Monday through Wednesday period with dry
conditions expected. The next chance for showers and storms will
be in the Wednesday night through Friday time frame as a slow
moving area of low pressure tracks across the Upper Midwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 631 PM CDT Sat Aug 28 2021

Thunderstorm activity this evening is scattered across the region,
and more thunderstorms are expected to continue to move across the
area through early Sunday morning. Fog and low ceilings will also
impact the region again tonight, with IFR and possibly LIFR
visibilities and ceilings possible at all terminals until conditions
improve after sunrise. Conditions should be VFR Sunday but winds
will become gusty out of the west.

&&

.MARINE...
Issued at 114 PM CDT Sat Aug 28 2021

Winds over western Lake Superior will remain northeasterly into
tonight at around 5 to 15 knots. Multiple rounds of showers and
thunderstorms are expected. The first round this afternoon will be
strongest along the South Shore with gusts to 50 to 60 knots and
hail to the size of golf balls possible along with heavy rain and
lightning. The second round will push through for this evening and
tonight ahead of a cold front. Some of these storms may also be
strong to severe with wind gusts to 50 knots and hail to the size
of quarters being possible. High pressure then builds in on Sunday
behind the cold front. However, breezy westerly winds of 10 to 15
knots with gusts to 20 to 25 knots will be possible for the
morning hours and into the early afternoon before beginning to
diminish. These winds may lead to a short period of conditions
hazardous to small craft. Light winds of 5 to 10 knots are then
expected for Sunday night into Monday with dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  75  55  74 /  80  40   0   0
INL  59  70  51  73 /  90  60   0   0
BRD  61  75  54  77 /  90  10   0   0
HYR  64  76  51  76 /  90  30   0   0
ASX  65  78  54  77 /  80  40   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...Levens/GSF
MARINE...BJH
Hazardous weather outlook, Aug 28, 2:53 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
353 PM CDT Sat Aug 28 2021

MNZ010>012-018-019-292100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-
353 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

Particulate pollution from wildfire smoke will reduce air quality
today and tonight. An Air Quality Alert is in effect.

An isolated severe thunderstorm is possible this afternoon and
tonight. The main hazards are large hail to one inch in diameter
and damaging winds to 60 mph. Localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible on Sunday. Severe storms are not
expected. There is a chance for thunderstorms later this week
with chances starting as early as Wednesday and lingering into
the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

MNZ020-021-025-026-033>038-WIZ001>004-006>009-292100-
Southern Lake/North Shore-Southern Cook/North Shore-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
353 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms are likely this evening into tonight. The
greatest chance will occur over central Minnesota into northern
Wisconsin. The main hazards are damaging wind to 60 mph, large
hail to ping pong ball size, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible Sunday morning. Severe storms are
not expected. There is a chance for thunderstorms later this week
with chances starting as early as Wednesday and lingering into
the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-292100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
353 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected this afternoon into tonight. Scattered
strong to severe thunderstorms are possible. The main threats
will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible Sunday but severe storms are
unlikely. There is a chance for thunderstorms later this week
with chances starting as early as Wednesday and lingering into
the weekend.

Strong west to southwest will occur Sunday behind a cold front.
Conditions will become hazardous for small craft and Small Craft
Advisories will likely be needed for portions of the nearshore
waters.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 28, 1:40 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
240 PM CDT Sat Aug 28 2021

MNZ037-WIZ001>003-282015-
Carlton/South St. Louis MN-Douglas WI-Bayfield WI-Ashland WI-
240 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of east central Carlton,
Bayfield, Douglas and west central Ashland Counties through 315 PM
CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oliver, to near Lake Nebagamon, to near
Gordon, moving east northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lake Nebagamon around 245 PM CDT.
  Superior, Barnes and Brule around 255 PM CDT.
  Iron River, Wisconsin Point and South Range around 300 PM CDT.

Other locations in the path of these storms include Drummond, Ino and
Benoit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4640 9184 4659 9252 4690 9180 4678 9203
      4672 9195 4673 9180 4681 9148 4663 9084
      4624 9080 4619 9176
TIME...MOT...LOC 1940Z 252DEG 37KT 4665 9228 4644 9173 4628 9171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JDS
Special weather statement, Aug 28, 2:15 PM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
315 PM CDT Sat Aug 28 2021

WIZ002>004-282045-
Bayfield WI-Iron WI-Ashland WI-
315 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of central Bayfield,
northwestern Iron and northwestern Ashland Counties through 345 PM
CDT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Wing, to 6 miles north of Gurney,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Saxon and Gurney around 320 PM CDT.
  Cornucopia around 335 PM CDT.

Other locations in the path of these storms include Bayfield
Peninsula Sea Caves, Sand Bay and Sand Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4645 9051 4635 9113 4666 9134 4676 9154
      4692 9117 4692 9108 4695 9109 4702 9093
      4686 9043 4680 9060 4676 9063 4673 9072
      4662 9054 4660 9044 4657 9044 4653 9039
      4655 9033 4652 9032 4652 9027 4651 9027
TIME...MOT...LOC 2015Z 248DEG 38KT 4682 9137 4656 9053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JDS
Special weather statement, Aug 28, 2:45 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
345 PM CDT Sat Aug 28 2021

WIZ002-003-282115-
Bayfield WI-Ashland WI-
345 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of northeastern Bayfield
and northwestern Ashland Counties through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Bayfield Peninsula Sea
Caves, to 16 miles east of Madeline Island, moving northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around.

These storms will remain over mainly rural areas of northeastern
Bayfield and northwestern Ashland Counties, including the following
locations... Big Bay State Park, Stockton Island, Apostle Islands
National Lake Shore, Red Cliff Reservation and Outer Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4701 9036 4694 9045 4692 9039 4687 9042
      4680 9060 4673 9072 4664 9056 4663 9056
      4691 9118 4692 9108 4696 9109 4704 9094
      4702 9083 4711 9075 4709 9067 4711 9056
      4705 9051 4708 9050 4711 9042 4708 9034
TIME...MOT...LOC 2044Z 231DEG 37KT 4704 9120 4674 9035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDS
Special weather statement, Aug 28, 3:58 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
458 PM CDT Sat Aug 28 2021

WIZ001-002-282245-
Douglas WI-Bayfield WI-
458 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southwestern
Bayfield and southeastern Douglas Counties through 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Solon Springs, or 24 miles north of Hayward, moving
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barnes, Drummond, Middle Eau Claire Lake, and Upper Eau Claire Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4622 9172 4639 9181 4657 9127 4632 9114
TIME...MOT...LOC 2157Z 250DEG 28KT 4634 9166

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GSF
Special weather statement, Aug 28, 4:25 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
525 PM CDT Sat Aug 28 2021

WIZ002-282300-
Bayfield WI-
525 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of central Bayfield
County through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iron River, or 37 miles east of Superior, moving east at 50 mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Washburn, Iron River, Barksdale, Bayfield, and Moquah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4667 9075 4666 9076 4666 9075 4665 9075
      4663 9078 4661 9086 4651 9144 4661 9151
      4682 9083 4667 9073
TIME...MOT...LOC 2225Z 247DEG 41KT 4657 9135

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GSF
Special weather statement, Aug 28, 5:59 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
659 PM CDT Sat Aug 28 2021

MNZ037-290045-
Carlton/South St. Louis MN-
659 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southwestern St.
Louis and northern Carlton Counties through 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cromwell, or 15 miles west of Cloquet, moving east at
45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around.

Locations impacted include...
Duluth, Cloquet, Hermantown, Scanlon, Carlton, Floodwood, Wrenshall,
Cromwell, Thomson, Brookston, Saginaw, Fond Du Lac Reservation, Pike
Lake Near Duluth, Grand Lake, Mahnomen, Culver, Gowan, Fish Lake,
Sawyer, and Jay Cooke State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4658 9296 4692 9296 4700 9225 4664 9225
      4665 9226 4665 9227 4666 9229 4660 9229
TIME...MOT...LOC 2359Z 263DEG 40KT 4678 9282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GSF

The radar

The Duluth radar (KDLH), 10 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Louis

When
August 28, 6:42 PM CST
Where
St. Louis County, 0.49 mi S of Duluth
Property damage
$185,000
Reported by
Fire Department/Rescue
Coordinates
46.793, -92.100

Fire crews were dispatched to the Hope City Church at approximately 7:45 PM on the evening of August 28th. One of the steeples of the church had taken a direct strike from a bolt of lightning and exploded, raining debris onto the street below and causing extensive damage to the steeple and the roof of the church that impacted the structural integrity of the building. In addition to the steeple damage, the lighting strike also led to a water main break at the intersection in front of the church. This sent a river of water down North 3rd Avenue East. Fortunately, the lightning strike did not start a fire at the church.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970022.